A 64-year-old man with a past medical history of coronary artery disease, type 2 diabetes, hyperlipidemia, and hypertension presented to the Emergency Department with severe, sharp, crampy abdominal pain. The pain was associated with nausea and vomiting and had progressively worsened over the last 7 days. He denied any chest pain or shortness of breath. Abdominal examination was significant for decreased bowel sounds and bilateral lower quadrant tenderness. Abdominal CT revealed diverticulitis of the sigmoid colon. He reported previous allergic reactions to penicillin, sulfa drugs, niacin, carvedilol and lisinopril, thus treatment with IV Flagyl and ciprofloxacin was ordered. Immediately after ciprofloxacin infusion was initiated, he reported pruritus, throat tightness, and dyspnea. He became diaphoretic, tachycardic, and hypotensive, and subsequently experienced a syncopal episode lasting 2-3 minutes. The infusion was immediately stopped and an EKG was ordered, which revealed significant 3mm ST segment elevation in leads II, III and aVF. He was taken for emergent left cardiac catheterization, which revealed 99% occlusion of the mid RCA that was successfully stented without complications. He received IV meropenem for treatment of his diverticulitis with significant improvement in his symptoms, and was discharged home on a course of Flagyl. On follow up two weeks after discharge, the patient’s diverticulitis had resolved and he had not experienced any additional cardiac symptoms.
Anaphylactic reactions are life-threatening, emergent situations and are experienced in the hospital setting on a regular basis. Features of anaphylaxis include generalized symptoms such as hives, itching or flushing; respiratory symptoms, including throat tightness, shortness of breath and wheezing; and cardiac symptoms such as tachycardia, hypotension, dizziness and syncope. These symptoms can cause damage to vital organs, especially the heart. Though rare, systemic anaphylactic reactions can precipitate acute ST segment elevation myocardial infarction. Acute myocardial infarction secondary to anaphylaxis is believed to be mediated by mast cell degranulation inducing coronary vasospasm and plaque activation. It may also be caused by prolonged systemic hypotension causing decreased perfusion of tissue distal to a stenotic coronary artery in patients with underlying coronary artery disease. A similar effect can be iatrogenically induced with administration of epinephrine, the key treatment in anaphylaxis.
As a physician, it is important not only to recognize and respond to anaphylactic reactions, but to keep in mind the dangerous sequelae that both the syndrome and the treatment of anaphylaxis can induce. Although rare, one severe consequence of anaphylaxis can be acute myocardial infarction, thus physicians must anticipate this risk and treat these patients promptly.